Korean J Med.  2019 Oct;94(5):455-458. 10.3904/kjm.2019.94.5.455.

Mycophenolate Mofetil Overdose Induced Ventricular Tachycardia in a Patient with Systemic Lupus Erythematosus

Affiliations
  • 1Department of Internal Medicine, Konkuk University Medical Center, Seoul, Korea.
  • 2Department of Internal Medicine, Konkuk University School of Medicine, Seoul, Korea. shlee@kuh.ac.kr

Abstract

Mycophenolate mofetil (MMF) is an immunosuppressive agent used to treat severe lupus, including lupus nephritis. Common adverse effects of MMF include gastrointestinal and hematological manifestations; however, cardiac toxicity in association with MMF has not been reported. We present a 21-year-old woman with lupus nephritis who developed ventricular tachycardia 2 hours after an overdose of MMF (34 g). Ventricular bigeminy was documented 12 hours after the MMF overdose. Transthoracic echocardiography showed no evidence of structural heart disease. The ventricular arrhythmia was successfully treated with potassium replacement, hydration, and cholestyramine. This case suggests that an overdose of MMF can induce ventricular tachycardia, and electrocardiogram monitoring is critical to identify this rare cardiac complication of MMF.

Keyword

Mycophenolic acid; Tachycardia, Ventricular; Lupus erythematosus, Systemic

MeSH Terms

Arrhythmias, Cardiac
Cardiotoxicity
Cholestyramine Resin
Echocardiography
Electrocardiography
Female
Heart Diseases
Humans
Lupus Erythematosus, Systemic*
Lupus Nephritis
Mycophenolic Acid
Potassium
Tachycardia, Ventricular*
Young Adult
Cholestyramine Resin
Mycophenolic Acid
Potassium
Full Text Links
  • KJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error